Alert archive / Washington / Winter Storm Warnings in 2023
Winter Storm Warning 9, NWS Spokane, WA
NWS Spokane, WA issued this winter storm warning at Nov 10, 2023, 2:47 AM PST for Chelan County, Okanogan County, Washington. It took effect at Nov 10, 2023, 10:00 PM PST. It was in force for 24 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 2023, 2:47 AM PST (10:47 UTC)
- In effect from
- Nov 10, 2023, 10:00 PM PST
- Expired
- Nov 11, 2023, 10:00 PM PST
- In force
- 24 hr
- Issued by
- NWS Spokane, WA
Counties Chelan County, WA, Okanogan County, WA
The radar
The Seattle radar (KATX), 172 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 10:00 AM PST | SNOW 16.5 | 16 Wsw Mazama, WA | SR20, The North Cascades Highway, closed at 10AM, 11/11/2023. An avalanche sensor near the pass reported 16.5 inches of snow. |
| Nov 11, 3:00 PM PST | SNOW 14 | 15 W Lucerne, WA | Lyman Lake SNOTEL. Elevation 5980 feet. Accumulation since 11 PM Nov 10th. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 10.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944 WWUS46 KOTX 101047 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 247 AM PST Fri Nov 10 2023 WAZ048-049-110400- /O.UPG.KOTX.WS.A.0008.231111T0600Z-231112T0600Z/ /O.NEW.KOTX.WS.W.0009.231111T0600Z-231112T0600Z/ Western Chelan County-Western Okanogan County- Including the cities of Stevens Pass 247 AM PST Fri Nov 10 2023 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SATURDAY... * WHAT...Heavy snow expected. Heaviest snow accumulations will be above 4500 feet. Total snow accumulations between 10 and 25 inches. Washington Pass will see between 18 and 24 inches of snow. Winds will gust as high as 45 mph. * WHERE...Washington Pass * WHEN...From 10 PM this evening to 10 PM PST Saturday. * IMPACTS...Travel could be very difficult. Roads above 4500 feet will become snow covered and hazardous. Visibilities may drop due to falling and blowing snow. * ADDITIONAL DETAILS...Early to mid Saturday morning Washington Pass could see an inch an hour snow accumulations. Stevens Pass will see much less snow with the current forecast calling for 1 to 4 inches of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ LN
4 follow-up statements
826 WWUS46 KOTX 110228 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 628 PM PST Fri Nov 10 2023 WAZ048-049-112000- /O.CON.KOTX.WS.W.0009.231111T0600Z-231112T0600Z/ Western Chelan County-Western Okanogan County- Including the cities of Stevens Pass 628 PM PST Fri Nov 10 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SATURDAY... * WHAT...Heavy snow expected. Heaviest snow accumulations will be above 4500 feet. Total snow accumulations between 10 and 25 inches. Washington Pass will see between 18 and 24 inches of snow. Winds will gust as high as 45 mph. * WHERE...Washington Pass. * WHEN...From 10 PM this evening to 10 PM PST Saturday. * IMPACTS...Travel could be very difficult. Roads above 4500 feet will become snow covered and hazardous. Low visibilities are likely due to falling and blowing snow. * ADDITIONAL DETAILS...Early to mid Saturday morning Washington Pass could see an inch an hour snow accumulations. Stevens Pass will see much less snow with the current forecast calling for 1 to 4 inches of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SB
696 WWUS46 KOTX 111339 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 539 AM PST Sat Nov 11 2023 WAZ048-049-120600- /O.CON.KOTX.WS.W.0009.000000T0000Z-231112T0600Z/ Western Chelan County-Western Okanogan County- Including the cities of Stevens Pass 539 AM PST Sat Nov 11 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations between 12 and 18 inches above 4500 feet. Winds gusting as high as 45 mph. * WHERE...Washington Pass * WHEN...Until 10 PM PST this evening. * IMPACTS...Travel could be very difficult. Roads above 4500 feet will become snow covered and hazardous. Low visibilities are likely due to falling and blowing snow. * ADDITIONAL DETAILS...Through late morning Washington Pass could see an inch an hour snow accumulations. Stevens Pass will see much less snow with the current forecast calling for 1 to 4 inches of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ LN
988 WWUS46 KOTX 112117 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 117 PM PST Sat Nov 11 2023 WAZ048-049-120600- /O.CON.KOTX.WS.W.0009.000000T0000Z-231112T0600Z/ Western Chelan County-Western Okanogan County- Including the cities of Stevens Pass 117 PM PST Sat Nov 11 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations between 4 and 8 inches above 4500 feet. Additional Snow accumulation around 4 inches at 4000 feet including Stevens Pass. Winds gusting as high as 45 mph. * WHERE...Washington Pass * WHEN...Until 10 PM PST this evening. * IMPACTS...Travel could be very difficult or impossible with winter driving conditions. Highway 20 over Washington Pass was closed Saturday morning by WSDOT. Gusty winds could bring down tree branches. Low visibility is likely due to falling and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ JW
410 WWUS46 KOTX 120555 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 955 PM PST Sat Nov 11 2023 WAZ048-049-120700- /O.EXP.KOTX.WS.W.0009.000000T0000Z-231112T0600Z/ Western Chelan County-Western Okanogan County- Including the cities of Stevens Pass 955 PM PST Sat Nov 11 2023 ...WINTER STORM WARNING WILL EXPIRE AT 10 PM PST THIS EVENING... The threat has ended. $$ Fewkes
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Nov 9, 10:01 PM PST, 4 hours 46 minutes earlier.
Area forecast discussion, Nov 9, 10:01 PM PST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1001 PM PST Thu Nov 9 2023
.SYNOPSIS...
Unsettled weather will begin tonight and will last through early
next week. Precipitation will fall primarily as valley rain and
mountain snow. Winter travel conditions are likely in the Cascades
over Stevens Pass and Washington Pass tonight and again Friday
night into Saturday. There also will be widespread breezy to gusty
winds on Saturday. Temperatures will trend above average Saturday
through next week.
&&
.DISCUSSION...
Tonight through Saturday: Unsettled weather begins tonight with the
first of two systems moving through, breaking down our ridge and
bringing rain for the lowlands and mountain snow for elevations
above 3000 feet. Colder spots in the Northern Valleys could see snow
or mixed precipitation as well. The precipitation with this first
shortwave will be light and impacts are expected to be minimal.
Minor travel impacts will be possible for Stevens Pass, Washington
Pass, Sherman Pass, and Lookout Pass tonight into tomorrow morning.
We'll see a brief break in precipitation Friday afternoon and
evening before more eventful weather returns.
The second and stronger system of the two will roll in Friday night,
and will be accompanied by gusty winds in addition to precipitation.
A trough will slide inland along the US/Canadian border, bringing
gusts of 35 to 50 mph regionwide. The strongest gusts are expected
in the Basin, over the Palouse, and along the east slopes of the
Cascades. Winds will ramp up Saturday morning and will peak in the
afternoon before gradually subsiding in the evening. We have issued
a Wind Advisory for areas expected to get gusts greater than 45 mph.
As for snowfall, snow levels will be high enough that this will be
mainly a mountain snow event. Snow levels will start out between
3500 and 4000 feet Saturday morning and will rise 500 to 1000 feet
throughout the day. Moderate to heavy snowfall is expected for
Washington Pass with a 90% chance of at least 12 inches, a 75%
chance of 18 inches, and a 50% chance of 24 inches or more through
the day on Saturday. Stevens Pass will see much less snow...6 inches
at most. A Winter Weather Watch has been issued for Western Chelan
and Western Okanogan Counties. /Fewkes
Sunday through Thursday: A low will move down the Pacific coast to
start off next week, leaving the PacNW in a southwesterly flow
through the day Tuesday. Warm air will push north, keeping high
temperatures above normal for this time of year (around 50 degrees).
With the warmer temperatures also comes increasing snow levels well
above 6000 feet, leaving most of the precipitation Sunday and Monday
as rain. Monday precipitation will be mainly confined to the Cascade
Mountains. Precipitation also continues over this period with the
best widespread chances of showers being Tuesday through Wednesday.
There is no large wind or precip system within this period. /KM
&&
.AVIATION...
06Z TAFS: Band of showers is currently crossing over the eastern
portion of Washington and bringing MVFR ceilings stretching from
Omak to Wenatchee. For tonight, light precipitation will continue
to spread into GEG-PUW-LWS-SFF-COE. MVFR to IFR conditions are
expected from 10-00Z for these areas. MVFR to IFR conditions and a
mix of rain/snow in the mountain valleys of northeast Washington
and North Idaho including Bonners Ferry and Sandpoint.
Moderate confidence in IFR ceilings as ensembles have around 60%
chance for less than 1000ft stretching from Ephrata east through
Couer D'Alene and into Pullman. Low confidence for visibility less
than half mile with ensembles pointing to less than 30%. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 32 45 35 50 34 50 / 60 30 20 60 10 10
Coeur d'Alene 33 43 33 48 34 48 / 50 60 40 80 40 20
Pullman 34 45 35 50 34 50 / 40 50 10 50 30 10
Lewiston 39 52 39 58 41 56 / 20 30 10 30 20 0
Colville 28 42 33 45 26 45 / 70 30 80 90 30 30
Sandpoint 29 39 33 44 32 45 / 80 90 80 100 70 30
Kellogg 34 41 34 45 38 49 / 40 80 50 90 70 10
Moses Lake 31 49 37 55 33 51 / 40 0 10 20 0 10
Wenatchee 35 49 36 52 36 46 / 10 10 20 50 10 20
Omak 34 46 35 50 31 45 / 70 0 40 70 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 10 AM to 10 PM PST Saturday for Lower
Garfield and Asotin Counties-Spokane Area-Washington
Palouse.
Wind Advisory from 7 AM to 7 PM PST Saturday for Okanogan Valley-
Upper Columbia Basin-Waterville Plateau.
Winter Storm Watch from Friday evening through Saturday evening
for Western Chelan County-Western Okanogan County.
&&Nearby
Winter Storm Warnings in Washington, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.